Kansas, 2003

Hail and Damaging Winds in Kansas, July 9, 2003

July 9, 2003 · NWS TOP · 6 events in 4 counties and zones

Thunderstorms developed over north central and northeast Kansas in the mid to late afternoon hours of the 9th. The storms gradually spread southeast into east central Kansas during the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central and northeast Kansas in the mid to late afternoon hours of the 9th. The storms gradually spread southeast into east central Kansas during the evening. Many became severe and produced numerous reports of large hail and damaging winds. One funnel cloud was also sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 PM CDT WED JUL 9 2003

...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES
INTO NEXT WEEK...

LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE
NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS
PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS
WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA
BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT
THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE
FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A
LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE
SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS
CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND
SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT.

DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK
SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN
SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES
TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST
INTO MID WEEK.

.TOP...NONE.
Hazardous weather outlook, Jul 9, 11:57 AM CST, 5 hours 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY
EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  THIS
WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE
EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE
AFTERNOON HOURS.

FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY
SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING
INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 9, 4:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    5 SSE SENECA              KS    .75 INCH HAIL
07/09/03   NEMAHA                          SPOTTER REPORTED PENNY
                                           SIZE HAIL
Local storm report, Jul 9, 4:53 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    FLUSH                     KS    1.25 INCH HAIL
07/09/03   POTTAWATOMIE                    LAW ENFORCEMENT
                                           OFFICIAL REPORTED
                                           SILVER DOLLAR SIZE HAIL
Local storm report, Jul 9, 5:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    6 N CARLTON               KS    60 MPH TSTM GUST
07/09/03   DICKINSON

0550 PM    CARLTON                   KS    .75 INCH HAIL
07/09/03   DICKINSON

0556 PM    8 SW ABILENE              KS    1.25 INCH HAIL
07/09/03   DICKINSON
Local storm report, Jul 9, 5:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    SOLOMON                   KS    60 MPH TSTM GUST
07/09/03   DICKINSON                       SMALL TREES UPROOTED.
Local storm report, Jul 9, 5:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    9 S ABILENE               KS    70 MPH TSTM GUST
07/09/03   DICKINSON                       LARGE TREE DOWN.
                                           REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 9, 5:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 S WABAUNSEE             KS    .75 INCH HAIL
07/09/03   WABAUNSEE

0636 PM    6 NW ALMA                 KS    .75 INCH HAIL
07/09/03   WABAUNSEE                       REPORTED BY SPOTTER.

The radar

The Topeka radar (KTWX), 5 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Wabaunsee

When
July 9, 5:50 PM CST
Where
Wabaunsee County, Alma
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -96.283

Hail, Wabaunsee

When
July 9, 6:27 PM CST
Where
Wabaunsee County, 4 mi N of Eskridge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -96.100

Thunderstorm Wind, Shawnee

When
July 9, 6:40 PM CST
Where
Shawnee County, Valencia
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.067, -95.883

Hail, Osage

When
July 9, 6:55 PM CST
Where
Osage County, 5 mi N of Burlingame
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -95.833

Funnel Cloud, Osage

When
July 9, 6:55 PM CST
Where
Osage County, 5 mi N of Carbondale
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A funnel cloud was spotted north of Carbondale.

Thunderstorm Wind, Franklin

When
July 9, 8:20 PM CST
Where
Franklin County, 3 mi SW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.450, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376775, 5376776, 5376777, 5376778, 5376779, 5376780.